Neurol India Home 
 

TOPIC OF THE ISSUE: LETTER TO EDITOR
Year : 2011  |  Volume : 59  |  Issue : 1  |  Page : 68-

Refractory hiccups due to phenytoin therapy

Ali A Asadi-Pooya, Peyman Petramfar, Mosa Taghipour 
 Department of Neurology, Shiraz University of Medical Sciences, Shiraz, Iran

Correspondence Address:
Ali A Asadi-Pooya
Department of Neurology, Shiraz University of Medical Sciences, Shiraz
Iran




How to cite this article:
Asadi-Pooya AA, Petramfar P, Taghipour M. Refractory hiccups due to phenytoin therapy.Neurol India 2011;59:68-68


How to cite this URL:
Asadi-Pooya AA, Petramfar P, Taghipour M. Refractory hiccups due to phenytoin therapy. Neurol India [serial online] 2011 [cited 2022 Jul 2 ];59:68-68
Available from: https://www.neurologyindia.com/text.asp?2011/59/1/68/76864


Full Text

Sir,

Hiccup is a sudden contraction of the inspiratory muscles, followed by an abrupt closure of the glottis. Hiccup is usually transient and resolves spontaneously but if prolonged can present a diagnostic and therapeutic challenge. [1] Drugs are uncommonly associated with hiccups. [2] Here, we describe a patient with epilepsy who had refractory hiccups for 2 years, while taking phenytoin.

A 24-year-old man was referred to our clinic for his refractory seizures. He gave a history of one generalized tonic-clonic seizure (GTCS) per month since the age two years and this was after a car accident. He also had refractory hiccups for the last two years. Review of history revealed excessive sleepiness and walk difficulty. He was taking six antiepileptic drugs (AEDs): phenytoin (400 mg/d),phenobarbital (200 mg/d), carbamazepine (400 mg/d), lamotrigine (50 mg/d), topiramate (100 mg/d) and clonazepam (3 mg/d). On neurologic examination he was ataxic and had nystagmus. Electroencephalogram showed frequent right fronto-central sharp waves and a diffusely slow background. Brain magnetic resonance imaging (MRI) did not show any lesion.

A possible diagnosis of phenytoin toxicity was made and phenytoin was discontinued and topiramate dose was increased. Two days after stopping phenytoin his hiccups stopped and the ataxia and nystagmus resolved. However, on the subsequent two days he had multiple GTCSs and on the fifth day of stopping phenytoin, he developed status epilepticus. He was transferred to the ICU, and was restarted on phenytoin. The following day, he had recurrence of hiccups. We discharged the patient after two weeks on four AEDs: [300 mg/d phenytoin (300 mg/d), phenobarbital (150 mg/d), topiramate (400 mg/d) and lorazepam (2 mg/d). A few days after being discharged, he was still having intractable hiccups; however, he did not have ataxia and nystagmus and was more alert. In the follow-up visit, we switched his lorazepam to gabapentin (1,200 mg/d) in an attempt to control his seizures and probably hiccups also. In his recent follow-up visit, he was still having monthly seizures and intractable hiccups. Because of his previous experience, he did not agree with the idea of substitution of phenytoin with another AED.

Hiccup can result from a variety of causes. [1],[3] There are few reports of drug-induced hiccups. [2],[4] In our patient resolution of hiccups with the discontinuation of phenytoin and recurrence of hiccups with the reintroduction of phenytoin strongly suggests that phenytoin was the probable cause for his intractable hiccups. In addition, we did not change his other AEDs in the time period that his hiccups stopped and restarted. We were not able to check phenytoin serum concentration. Nishimura [2] had reported two patients who developed intractable hiccups during phenytoin therapy. The mechanism by which phenytoin induces hiccups is unknown. Theoretically, phenytoin might induce hiccups either by brainstem dysfunction or activation of certain neuronal receptors. There are reports of gabapentin as a possible therapy for refractory hiccups. [5] However, gabapentin did not control either seizures or hiccups in our patient. Our patients illustrates that one should screen for drug history in patient with refractory hiccups.

References

1Wallace AH, Manikkam N, Maxwell F. Seizures and a hiccup in the diagnosis. J Pediatr Child Health 2004;40:707-08.
2Nishimura M. Intractable hiccup in two severely handicapped patients during phenytoin therapy. No To Hattatsu 1996;28:430-3.
3Launois S, Bizec JL, Whitelaw WA, Cabane J, Derenne JP. Hiccup in adults: an overview. Eur Respir J 1993;6:563-75.
4Micallef J, Tardieu S, Pradel V, Blin O. Benzodiazepine and hiccup: three case reports. Therapie 2005;60:57-60.
5Alonso-Navarro H, Rubio L, Jiménez-Jiménez FJ. Refractory hiccup: successful treatment with gabapentin. Clin Neuropharmacol 2007;30:186-7.